Acid-Base Physiology

8.6 Metabolic Acidosis due to Drugs and Toxins

8.6.3 Salicylate Toxicity

Salicylate overdose causes a high anion gap metabolic acidosis in both children and adults. Adults commonly develop a mixed acid-base disorder as a respiratory alkalosis due to direct respiratory centre stimulation occurs as well. This second disorder is uncommon in children.

  Acid-Base Disorders in Salicylate Toxicity

Adults: Metabolic acidosis AND Respiratory alkalosis

Children: Metabolic acidosis

If fasting=>starvation ketosis may develop

Regarding pharmacokinetics of salicylate:

Large overdoses of aspirin can cause a large tablet mass or bezoar in the stomach. This delays absorption and plasma salicylate levels continue to rise over 20 hours or more. For this reason, serial salicylate levels should be measured until the peak has been reached. Repeated oral doses of activated charcoal are indicated in this situation.

High levels of salicylate are toxic because the drug uncouples oxidative phosphorylation as well as inhibiting some enzymes in the cell.

Salicylates directly stimulate the respiratory center to cause hyperventilation (respiratory alkalosis) which is dose-dependent. This stimulation is much more pronounced in adults than in children.

Metabolic acidosis is the most serious acid-base disorder and is due to increased production of endogenous acids rather than the salicylate itself. Plasma salicylate levels rarely exceed a maximum of about 5 mmol/l and the decrement in the [HCO3] is significantly higher than this in these severe cases.

Acidosis is much more pronounced in infants as compared to adults, which is the reverse of the situation with the hyperventilation. In adults, respiratory alkalosis usually predominates. The particular organic acid anions involved in the acidosis of salicylate intoxication have not been identified.

Ketoacidosis may also occur in children who are ill and fasted (ie starvation ketosis).

The combination of metabolic acidosis and respiratory alkalosis can be a difficult situation to diagnose from the blood gases. The problem relates to whether the hyperventilation is primary (ie respiratory alkalosis) or is compensatory for the metabolic acidosis.

Simple urinary alkalinisation with administration of sodium bicarbonate is used to increase urine pH to between 7.5 and 8.5. Hypokalaemia is a risk and potassium should be given at the same time. Hypokalaemia also interferes with the kidney's ability to alkalinise the urine. One recommended regime for an adult is to administer one litre of 1.26% sodium bicarbonate solution (containing 20-40mmols of K+) IV over a 3 hour period

Clinical Presentation

The presentation in severe overdose is a comatose patient with marked hyperventilation and possibly convulsions. Small children usually have a fever. In adults, the diagnosis of overdose or over-ingestion is usually easily made from the history.

Clinicians should have a high index of suspicion in children with a metabolic acidosis particularly if ketoacidosis, lactic acidosis and renal failure have been excluded.

Another clue is that salicylates greatly increase urinary uric acid excretion and plasma urate level is usually very low. If suspicious of overdose it is better to measure salicylate level urgently.

Urine can be screened with a ferric chloride test for salicylates.

Principles of Treatment of Salicylate Toxicity
1. Emergency Management

Resuscitation: Airway, Breathing, Circulation. Obtunded patients require intubation for airway protection and ventilation.

2. Salicylate Removal from body
  • Alkaline diuresis: Urinary excretion is very significantly increased by alkalisation of the urine. This may be easily achieved by giving IV sodium bicarbonate to raise urine pH to between 7.5 and 8.5; It is advisable to give K+ to avoid hypokalaemia. Plasma [K+] should be regularly monitored. ('Forced alkaline diuresis' should be avoided as it confers no advantage and can cause fluid overload.) However, IV fluid loading is generally important to assist in maintaining an adequate urine output.
  • Haemodialysis is more effective and is the treatment of choice in severe poisonings. Criteria for dialysis are severe clinical features, resistant metabolic acidosis, renal failure or salicylate level >700mg/l.
  • Gastic lavage is not useful unless time from ingestion is short.
  • Activated charcoal - repeated doses can delay absorption; particularly indicated if tablet concretion has formed in the stomach
3. Intensive supportive care & monitoring

Management in Intensive Care Unit is recommended; Intubation & mechanical ventilation is indicated in comatose or significantly obtunded patients.

If intubated, hyperventilation must be maintained to mimic the body's compensatory response

8.6.4 Toluene toxicity

Inhalation of toluene (eg by 'glue-sniffing') may cause either a high anion-gap or a normal anion gap acidosis. The high anion gap is probably a consequence of its metabolism to hippuric acid.

Toluene may also cause significant renal damage especially with chronic use. A consequence of this is a toluene-induced renal tubular acidosis in some patients.

Patients with toluene toxicity may initially be suspected of having ethylene glycol toxicity especially as the presentation may be similar (eg a patient with mental obtundation, appearance of intoxication and a metabolic acidosis). These disorders have different treatments and differentiation is important. Toluene toxicity can cause very profound hypokalaemia and often present with muscle weakness and may develop serious arrhythmias (eg ventricular tachycardia).


8.6. 5 Overview of Toxic Ingestions

Overview of Diagnosis of Toxic Ingestions.

As a general rule, the diagnosis of a toxic ingestion should be actively investigated in a patient with a high anion gap acidosis where a diagnosis of ketoacidosis, lactic acidosis or renal failure is not apparent. Treatment can be life-saving if diagnosis is made early. 

Key Points:

  • High index of suspicion (esp if patient appears intoxicated)
  • Always check the osmolar gap if you have the slightest concern (If >10 then suspect ethylene glycol, methanol or ethanol)
  • Don't be put off if there is a normal anion gap or a normal osmolar gap as both these situations can occur even with life-threatening ingestions.


  • Always pursue a cause for a high anion gap acidosis and consider factors suggestive of toxic ingestions
  • Toxic ingestions usually have predominant neurological signs and symptoms
  • Routine measurement of a lactate level is useful in excluding this as the cause of the acidosis

Important Points in Diagnosing High Anion Gap Acidosis


Can be excluded if normoglycaemia & urine negative for ketones

Lactic acidosis

Excluded if lactate level is normal. Suggested if shock or peripheral hypoperfusion.

Renal failure

Excluded as cause of acidosis if urea and creatinine normal or only slightly elevated. (In chronic renal failure acidosis is uncommon if creatinine is < 0.30 mmol/l )


Suggested if visual impairment and CNS depression or intoxication. Abdominal pain is common. Check the osmolar gap. Do NOT delay therapy until blood level obtained.

Ethylene glycol

Suggested if appear intoxicated and no visual disturbance. Check the osmolar gap but it is often normal.


Suggested if marked hyperventilation (esp in adults) and mental obtundation.